Thyroid Problems/synthetics


QUESTION: How come most Doctors say you can not be allergic to synthetic thyroid hormone?
I took synthetic for 2 years and thought I was going to die after taking it.
No Doctors would listen. They just kept changing the brand.
I took them all and still felt like I was being poisoned.
Not till I found a new doctor who prescribed desiccated pig thyroid did I start getting better.
I went to an allergist who tested to see if I was allergic to synthetics. And low and behold I am allergic to the active ingredients in T4 synthetic hormone.
It is also written in medical books that modern medicine can not copy a human hormone.
So obviously the Pharmaceutical companies are lying about the drug to just make money.

I wouldn't take that poison at gun point.
I would let the disease consume me before taking it again.

As you rightly said our body can react to everything on this earth and produce allergy. Sometimes it immune system attacks our own cells leading to auto immune reactions. So it is possible that you are in deed allergic to levothyroxine. Please let me know what symptoms you faced when you were put on levothyroxine. And I will try to help you as much as possible. I know some people do respond well to natural dessicated thyroxine extracted from pig/cows(used in homeopathy). Please also mention what all tests were conducted before putting you on levothyroxine.

Thanking you!

---------- FOLLOW-UP ----------

QUESTION: The point I am trying to make is if synthetic thyroid hormone causes horrible side effects thyroid patients should be able to take desiccated thyroid without objections from Doctors.
Most doctors do not like to use desiccated thyroid because they say it is old fashion and out of date.
It is a legitimate prescribed drug that has to pass certain standards that are the same as synthetic.
It is a proven fact that the chemical structure and or formula chemically of synthetic t4 is not the same as what our thyroid naturally makes but is said to be identical in the medical books.
Synthetic hormone is bio equivalent not bio identical.
This is the reason most thyroid patients can not tolerate synthetic.
This practice needs to stop and all thyroid patients around the world should be able to choose what they want to take.

The symptoms I had after taking synthetic were within two weeks,
Extreme joint and muscle pain to the point of becoming a crippled and using a cane.
Stomach pain in the gallbladder area after eating with no evidence of any problem with my gallbladder.
Difficulty breathing to the point of going to the ER.
Idiot doctors there just gave me another prescription for Synthroid after telling them it was the t4 medication that was causing the breathing issues. I ask for Armour thyroid but was ignored.  
My eye sight was damaged too. Where I now need to wear prescription glasses.
This medication did permanent damage that will never go away.
The worse thing is I lost everything.
All my savings, my vehicle, Unable to work for 4 years.

"This substance needs to be taken off the market.....

I am residing in India and cant influence the drug authority/doctors of your country. But in my country patients if not tolerating levothyroxine well, they are allowed to go to alternative medicine specialists like homeopaths where they give thyroid extracts from animals. We normally dont prohibit them. But sometimes they dont tell us they are on such alternatives in subsequent visits. This is a concern for us because these things can give false positive/negatives in our lab reports. If we begin treatment on such reports it could be life threatening to patient. I know there is a big lobby which is run by pharma companies in every country. But being a doctor I cant imagine taking it on. Its supported by the govt elected by people only. But honestly in our country there is no governing body to check the standards of alternative medicines, unlike allopathic drugs. We have seen cases of lead poisoning in pregnancies due to taking alternative medicine syrups. Thats why we always discourage patients going to them. But ultimately we cant stop them. Its a free country they can always choose what their health needs. By the way I think your doctors failed to recognize your allergy to synthetics, because its very rare, many would have never even heard of it. But since you being the patient expressed concern over the medication they should have considered for ordering an allergy test. As you know the first allergic reaction is mild one and the subsequent ones keep becoming life threatening.

I have my sympathies for you. How many mcg of levothyroxine were you put on? So now since you are on Armour, is your TSH in normal range? If it is so then well and good. Pls continue that only. If your TSH is in range and symptoms have vanished then stick with it. Because for a doctor thats what matters - The physical and mental well being of the people.

Thanking you!

Thyroid Problems

All Answers

Answers by Expert:

Ask Experts


Dr.Shrinidhi Kulkarni


Dont hesitate to ask your health related queries. 24 X 7 ready to provide solutions to your health concerns. All questions are welcome ! Speciallly Endocrinology.


Working as a Doctor in Primary Health care Centre.

KIMS, Bangalore

MBBS, Intership in Internal Medicine

©2016 All rights reserved.